MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0520FCS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/31/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported, the ultrasonic surgical device tip broke off.When trying to remove a foreign material.The issue occurred, during a therapeutic laparoscopic cholecystectomy.The procedure was completed using a similar device.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This supplemental report is being submitted to provide the results of the legal manufacturer's final investigation.New information added: h3, h6.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the probe might have contacted with other surgical instruments, or non-insulated area as described below.This might have caused the probe to break.1.During output activation in seal & cut mode, the probe came into contact with hard tissue, metal or surgical instruments.This caused scratches on the probe.2.A force to activate the output in seal & cut mode, or a force to grasp the body tissue was applied to the probe.Therefore, cracks were branching from the scratches on the probe.3.A force was applied to the probe causing it to break.A definitive root cause could not be determined.As a result of checking the instruction manual, the following descriptions related to this event were found.This event is warned by the instruction manual.¿ do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation ¿ the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, other instruments, or forceps, and others.Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe tip may break before displaying an error window or generating an alarm tone.¿ do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.Olympus will continue to monitor field performance for this device.

Brand Name
THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20659326
Report Number9614641-2024-02082
Device Sequence Number17984924
Product Code GEI
UDI-Device Identifier04953170383571
UDI-Public04953170383571
Combination Product (Y/N)N
Initial Reporter CountryKS
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 11/26/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0520FCS
Device Lot Number39K19
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/09/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/03/2024
Supplement Date Received by Manufacturer11/22/2024
Initial Report FDA Received Date11/11/2024
Supplement Report FDA Received Date11/26/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/19/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown